Ototoxicity in Cancer Survivors with Chemotherapy-induced Peripheral Neuropathy
In the next 5 years the number of cancer survivors in the United States will reach 19 million. The most common chemotherapy-induced neurotoxicities experienced by survivors include peripheral neuropathy, hearing loss and tinnitus. While cisplatin is well-studied in the pediatric population, less is known about the effects of cisplatin in modern chemotherapy treatment regimens in the adult population. Additionally, while pain is addressed in organizational guidelines like that of the National Comprehensive Cancer Network (NCCN), there is minimal or no information on the assessment and management of peripheral neuropathy, hearing loss, tinnitus and balance disorders in cancer survivors.
In this study, 623 participants who has cisplatin, taxane or combined chemotherapy regimens completed self report questionnaires that evaluated trait and state anxiety, depressive symptoms, diurnal variations in fatigue and energy, sleep disturbance, changes in attentional function, tinnitus and auditory and balance function. Participants also participated in a study visit to assess neuropathy (sensation measures: temperature, pain and vibration) and balance (Timed Up and Go and Fullerton Advanced Balance Test).
Of the 623 survivors in this study, 68.4% had CIPN, 34.5% reported hearing loss, and 31.0% reported tinnitus. Survivors with these neurotoxicities were more likely to have balance problems, anxiety, depressive symptoms and morning fatigue. Additionally, increased levels of perceived stress were associated with these chemotherapy-induced neurotoxicities. Survivors with all three of these conditions experience an extremely high symptom burden and significant decrements in quality of life. Rates of reported hearing loss and tinnitus were similar to other reported studies of platinum compound-related ototoxicity, although nearly half of the survivors in this study had only a taxane compound. No between group differences were found in the types of chemotherapy regimens received or the total dose of CTX administered.
Additional research has begun to obtain more detailed objective and subjective outcomes of auditorycestibular function and tinnitus. Results from this study indicate that rates of hearing loss are higher than indicated by self report. These studies and others are needed to evaluate the common and distinct mechanisms associated with chemotherapy-induced neurotoxicities, as well as the relative contribution of each of these neurotoxicities to balance problems, risk for falls, decrements in physical and cognitive function and quality of life.
Association for Research in Otolaryngology
01/25/2020 - 01/29/2020
Henderson Sabes, Jennifer; Miaskowski, Christine; Mastick, Judy; Mastick, Judy; and Mausisa, Grace, "Ototoxicity in Cancer Survivors with Chemotherapy-induced Peripheral Neuropathy" (2020). All Faculty Scholarship. 176.